Education And Debate Ethics in practice

Making clinical decisions when the stakes are high and the evidence unclear

BMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7470.852 (Published 07 October 2004) Cite this as: BMJ 2004;329:852
  1. Wendy Hu, conjoint lecturer (wendy.hu@unsw.edu.au)1,
  2. Andrew Kemp, professor of paediatric allergy2,
  3. Ian Kerridge, associate professor of bioethics3
  1. 1 School of Public Health and Community Medicine, University of New South Wales, Sydney, NSW 2052, Australia
  2. 2 Department of Allergy, Immunology and Infectious Diseases, Children's Hospital at Westmead, Sydney, NSW 2145, Australia
  3. 3 Centre for Values, Ethics and the Law in Medicine, University of Sydney, NSW 2006, Australia
  1. Correspondence to: W Hu, Department of Allergy, Immunology and Infectious Diseases, Children's Hospital at Westmead, Locked Bag 4001, Westmead, NSW 2145, Australia
  • Accepted 18 April 2004

Children with peanut allergy are often provided with adrenaline (epinephrine) in case of a severe reaction. The probability of a life threatening reaction is low, however, and the criteria for provision are controversial. How should the costs and benefits be balanced?

Case study 1

Dylan, a 20 month old boy, was referred to a paediatric allergy clinic for assessment of his peanut allergy. At 12 months of age he developed facial contact urticaria to peanut butter, which spontaneously resolved without respiratory or other symptoms. Since then, he has not had further reactions or eaten peanuts, although the rest of the family often eat peanuts and nuts. Dylan is regularly cared for by his grandparents and does not attend a childcare centre. His skin prick tests show a 9 mm (≥ 3 mm is considered positive) reaction to peanut.

The doctor recommended that he continue to avoid peanuts and be reviewed annually with skin prick testing. If the results remain positive without other clinical reactions, Dylan will be considered for a formal food challenge when he starts school. An emergency adrenaline (epinephrine) autoinjector (self or carer administered) was not recommended. Dylan's mother said, “I had heard about [autoinjectors] so I was waiting to hear what the specialist would say. I suppose that if you had to, you would give it, but I just can't see it. I hate seeing him have needles for any reason.”

Case study 2

Jarred is 23 months old and attended the same clinic. At 9 months of age, peanut butter touched his face and he developed local urticaria and lip and periorbital swelling without respiratory or systemic symptoms. His parents took him to the local hospital, where he was placed on cardiorespiratory monitors and given two adrenaline injections. He was then seen by a paediatric allergist, who prescribed an adrenaline autoinjector. Since …

View Full Text

Sign in

Log in through your institution

Subscribe